Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 70, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 19, 2001, 5:20 PM EDT for Genesee County, Michigan. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 19, 2001, 5:20 PM EDT (21:20 UTC)
- Expired
- Aug 19, 2001, 5:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Genesee County, MI
The radar
The Detroit radar (KDTX), 41 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 5:30 PM EDT | Hail 0.75 | Davison, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
881 WUUS53 KDTX 192120 SVRDTX MIC049-192145- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 520 PM EDT SUN AUG 19 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GENESEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 545 PM EDT * AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DAVISON...OR 8 MILES EAST OF FLINT... MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GOODRICH AT 540 PM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. SC DJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:27 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 19, 3:27 PM EDT, 1 hour 53 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 327 PM EDT SUN AUG 19 2001 SHOWERS AND THUNDERSTORMS IN THE VICINITY OF THE CLOSED TROPOSPHERIC VORTEX OVER SOUTHERN LOWER MICHIGAN WILL SLOWLY DECREASE IN COVERAGE THROUGH THE EVENING AND OVERNIGHT HOURS WITH THE LOSS OF DIURNAL FORCING. THE BEST COVERAGE WILL REMAIN OVER THE NORTHERN AND EASTERN REACHES OF THE FORECAST AREA EMBEDDED WITHIN THE DEFORMATION ZONE/QS CONVERGENCE AXIS. SEVERE THREAT WILL CONTINUE LATE THIS AFTERNOON AND EARLY EVENING AND WILL BE HAIL AROUND AN INCH AND ISOLATED WIND GUSTS FROM PRECIP LOADING. GIVEN THE PROXIMITY TO THE UPPER-LOW, WOULDN/T BE SURPRISED TO SEE A FEW COLD AIR TYPE FUNNELS, EITHER. NEAR-TERM NUMERICAL SUITE VARY SLIGHTLY WITH THE PROGRESSION OF THE UPPER LOW AS IT EXITS THE LAKES REGION- WITH THE ETA OPENING THE WAVE FASTER THAN THE AVN/ETA-XX/NGM LATE MONDAY. HOWEVER, BY THAT TIME MOST OF THE DEEP MOISTURE WILL HAVE DECREASED ACROSS THE FORECAST AREA. THE ETA/AVN INSIST THAT SOME SORT OF DIMINISHING CONVECTIVE COMPLEX WILL APPROACH SOUTHERN LAKE MICHIGAN BY TUESDAY NIGHT. GIVEN THE TRANSIENT NATURE OF THESE MODEL FEATURE, EXPECT THIS SOLUTION TO CHANGE NEXT CYCLE. DEFORMATION/QS CONVERGENCE IN THE 850-700MB LAYER SHOULD WEAKEN THROUGH THE NIGHT AND EVEN MORE SO MONDAY MORNING AS THE UPPER LOW FILLS. ANTICIPATE THAT SCATTERED SHOWERS WILL PERSIST THROUGH THE OVERNIGHT HOURS ACROSS THE ENTIRE FORECAST AREA IN RESPONSE TO THE QG FORCING. AS THE FORCING WEAKENS EARLY MONDAY, COVERAGE WILL DECREASE QUICKLY ACROSS THE WESTERN COUNTIES WITH LINGERING CHANCES INTO THE AFTERNOON ACROSS THE EAST (SIMILAR TO THE ETA/ETA-XX QPF DEPICTION). SKIES SHOULD BREAK OUT ACROSS THE WEST DURING THE AFTERNOON, MUCH LIKE THAT OBSERVED ACROSS EASTERN WISCONSIN. SUBSIDENCE IN RESPONSE TO SHORTWAVE RIDGING ALOFT IN THE UPPER LOW/S WAKE SHOULD SCOUR OUT THE CLOUDS MONDAY NIGHT. THE SURFACE LAYER SHOULD DECOUPLE IN THE PRESENCE OF A SURFACE RIDGE, ALLOWING TEMPS TO DROP INTO THE LOWER 50S ACROSS INTERIOR SECTIONS. AS WARM ADVECTION RETURNS ACROSS THE REGION BEHIND THE SURFACE RIDGE TUESDAY NIGHT, EXPECT MID/UPPER LEVEL CLOUDS TO INCREASE. ANTI-CYCLONIC FLOW ALOFT SHOULD PREVENT ANY PRECIP FROM MAKING ITS WAY INTO THE AREA TUESDAY NIGHT. EXTENDED PROGS OFFERING SIMILAR SOLUTIONS THROUGH THURSDAY...THEN DIVERGE SUBSTANTIALLY. RECENT TRENDS ON THE MRF/ETA-XX/CMC GLOBAL HAVE BEEN TOWARD A SLOWER PROGRESSION OF THE NORTHERN STREAM TROUGH AXIS FOR MIDWEEK. THE MRF IS STILL THE FASTEST, BUT TRENDING TOWARD THE MORE CONSISTENT ETA-XX DEPICTION. ADDITIONALLY, THE MRF ATTEMPTS TO DEVELOP AN MCS TUESDAY NIGHT OVER THE PLAINS THEN ADVANCE IT INTO THE SOUTHERN LAKES REGION. CONFIDENCE ON THIS OCCURRENCE IS EXTREMELY LOW. INSTEAD, EXPECT SOME SHOWERS AND STORMS ALONG A COLD FRONT LATE WEDNESDAY INTO MID PORTIONS OF THURSDAY. TOWARD THE END OF THE WEEK, THE MRF AGAIN DEVELOPS A CONVECTIVELY INDUCED LOW/VORT CENTER, WHICH SWEEPS ACROSS THE SOUTHERN LAKES ON SATURDAY, WHILE THE ETA-XX AND GLOBAL MAINTAIN SURFACE RIDGING WITH NO INDICATION OF THE CONVECTIVE FEATURE. BASED ON TRENDS AND CONSISTENCY, ANTICIPATE A PATTERN CLOSER TO THE ETA-XX TO EVOLVE. GIVEN THIS, A COLD FRONT SHOULD APPROACH THE REGION ON SUNDAY, SLOWER THAN INDICATED BY THE MRF, BRINGING THE CHANCE FOR PRECIP ONCE AGAIN. TEMPS SHOULD BE AT OR ABOVE MRF GUIDANCE, ESPECIALLY FOR NEXT WEEKEND. .DTX...NONE. MANN
In the hours before
Special weather statement, Aug 19, 11:40 AM EDT, 5 hours 40 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-200000- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1140 AM EDT SUN AUG 19 2001 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MICHIGAN THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. SOME OF THESE STORMS MAY BE SEVERE AND SPOTTER ACTIVATION MAY BE NEEDED. A LOW PRESSURE SYSTEM OVER SOUTHERN LOWER MICHIGAN WILL GRADUALLY DRIFT EAST TOWARDS THE DETROIT METRO AREA BY THIS EVENING. UNSEASONABLY COLD AIR ALOFT WILL PROVIDE ENOUGH INSTABILITY TO MAINTAIN WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS THIS AFTERNOON UNTIL 8 PM THIS EVENING. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE HAIL TO ONE INCH...WIND GUSTS TO 60 MPH AND LOCALLY HEAVY RAINFALL. THE PRIMARY THREAT LOCATION WILL BE SOUTH OF A SAGINAW TO BAD AXE LINE. THUNDERSTORMS ARE EXPECTED TO MOVE NORTH-NORTHWEST AT 15 MPH. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE LATEST WEATHER INFORMATION. YOU CAN ALSO ACCESS THE LATEST INFORMATION FROM THE INTERNET. HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL LOWER CASE) CONSIDINE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:30 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 45 min |
| Aug 19, 11:53 AM EDT | Severe Thunderstorm Warning | DTX | Bay, Tuscola | 52 min |
| Aug 19, 12:43 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 47 min |
| Aug 19, 1:28 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 47 min |
| Aug 19, 1:54 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 51 min |
| Aug 19, 3:05 PM EDT | Flash Flood Warning | DTX | Huron | 3 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.